Peter Bundschuh - Arithmetical investigations of particular Wynn power series

hrj:162 - Hardy-Ramanujan Journal, January 1, 2008, Volume 31 - 2008 - https://doi.org/10.46298/hrj.2008.162
Arithmetical investigations of particular Wynn power series

Authors: Peter Bundschuh

Using Borwein's simple analytic method for the irrationality of the $q$-logarithm at rational points, we prove a quite general result on arithmetic properties of certain series, where the entering parameters are algebraic numbers. More precisely, our main result says that $\sum_{k\ge1}\beta^k/(1-\alpha q^k)$ is not in $\mathbb{Q}(q)$, if $q$ is an algebraic integer with all its conjugates (if any) in the open unit disc, if $\alpha\in\mathbb{Q}(q)^\times\setminus\{q^{-1},q^{-2},\ldots\}$ satisfies a mild denominator condition (implying $|q|>1$), and if $\beta$ is a unit in $\mathbb{Q}(q)$ with $|\beta|\le1$ but no other conjugates in the open unit disc. Our applications concern meromorphic functions defined in $|z|<|u|^{a\ell}$ by power series $\sum_{n\ge1}z^n/(\prod_{0\le\lambda<\ell}R_{a(n+\lambda)+b})$, where $R_m:=gu^m+hv^m$ with non-zero $u,v,g,h$ satisfying $|u|>|v|, R_m\ne0$ for any $m\ge1$, and $a,b+1,\ell$ are positive rational integers. Clearly, the case where $R_m$ are the Fibonacci or Lucas numbers is of particular interest. It should be noted that power series of the above type were first studied by Wynn from the analytical point of view.


Volume: Volume 31 - 2008
Published on: January 1, 2008
Imported on: March 3, 2015
Keywords: similar questions in other number fields, irrationality, Borwein's analytic method,Wynn power series, meromorphic continuation,[MATH] Mathematics [math]


Share

Consultation statistics

This page has been seen 66 times.
This article's PDF has been downloaded 66 times.